Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Oct 14, 2012, 9:39 PM CDT for Walker County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2012, 9:39 PM CDT (02:39 UTC)
- Expired
- Oct 14, 2012, 10:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Birmingham radar (KBMX), 97 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
154
WWUS84 KBMX 150239
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 PM CDT SUN OCT 14 2012
ALZ013-015-150315-
FAYETTE AL-WALKER AL-
939 PM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER AND NORTHEASTERN
FAYETTE COUNTIES UNTIL 1015 PM CDT...
AT 937 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CARBON HILL...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CURRY...
CEDRUM AREA...
TOWNLEY...
HOLLY GROVE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3389 8707 3378 8759 3391 8762 3400 8732
3400 8722 3399 8720 3400 8719 3401 8717
TIME...MOT...LOC 0239Z 256DEG 26KT 3387 8752
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 14, 7:22 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Oct 14, 7:22 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 722 PM CDT SUN OCT 14 2012 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... CURRENTLY MONITORING STORMS MOVING INTO THE NORTHWEST COUNTIES FOR AN ISOLATED TORNADO THREAT. LOW LEVEL MOISTURE HAS INCREASED IN A NARROW CORRIDOR ACROSS EASTERN MS AND NORTHWEST AL WITH SURFACE- BASED CAPE VALUES AROUND 1000 J/KG. SURFACE WINDS HAVE ALSO BACKED TO SOUTH-SOUTHEAST AHEAD OF THESE STORMS ALLOWING FOR 0-1 KM SHEAR OF 25 TO 30 KT AND 0-1 KM HELICITY AROUND 300 M2/S2. THIS ENVIRONMENT WILL CONTINUE TO SUPPORT SUPERCELL STRUCTURES AND LOW LEVEL MESOCYCLONES WITH A CHANCE FOR A BRIEF TORNADO OR TWO ALONG AND NORTH OF A LINE FROM CARROLLTON TO JASPER. THE THREAT SHOULD COME TO AN END BY 10 PM AS INSTABILITY DECREASES AND PARCELS BECOME LESS SURFACE-BASED. 87/GRANTHAM && .AVIATION... 00Z TAF DISCUSSION. THE PREVIOUS BAND OF SHOWERS HAS DISSIPATED THIS EVENING...BUT MORE SHOWERS AND STORMS HAVE DEVELOPED ALONG AND OUT AHEAD OF THE COLD FRONT MOVING THROUGH MISSISSIPPI. WE WILL WATCH THESE STORMS AS THEY MOVE INTO CENTRAL ALABAMA THIS EVENING FOR THE POSSIBILITY OF AFFECTING A FEW OF THE TERMINALS. HAVE GONE AHEAD AND ADDED IN VCTS FOR KTCL...AS THE BEST CHANCE OF STORMS WILL BE ACROSS WESTERN AND NORTHWESTERN PORTIONS OF THE STATE IN THE NEAR TERM. WE WILL HAVE TO MONITOR DEVELOPMENT THROUGHOUT THE NIGHT FOR POSSIBLE INCLUSION OF VCTS FOR KBHM AND KEET AS WELL...BUT STORMS ARE ANTICIPATED TO WEAKEN THROUGHOUT THE NIGHT. FOR NOW...HAVE NOT INCLUDED ANY WEATHER AT KANB...KMGM...AND KTOI...BUT WILL MONITOR FOR POSSIBLE AMENDMENTS. LOW CLOUDS WILL BE THE STORY AFTER MIDNIGHT ONCE AGAIN FOLLOWING THE FRONTAL PASSAGE. LOW-END MVFR CIGS ARE ANTICIPATED FOR ALL TERMINALS AT THIS TIME THROUGH AT LEAST 12-14Z...THEN GRADUALLY BREAK UP THROUGH THE MORNING HOURS ON MONDAY. WINDS WILL SHIFT TO THE NORTHWEST FOLLOWING THE FRONTAL PASSAGE DURING THE NIGHT AND WILL BE SUSTAINED AROUND 10 KNOTS THROUGH THE AFTERNOON ON MONDAY. 56/GDG && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 59 73 44 74 48 / 40 10 0 0 0 ANNISTON 60 75 44 74 49 / 30 10 0 0 0 BIRMINGHAM 60 75 48 76 52 / 40 10 0 0 0 TUSCALOOSA 60 78 48 78 50 / 40 10 0 0 0 CALERA 62 76 48 76 52 / 40 10 0 0 0 AUBURN 63 77 49 76 52 / 30 20 0 0 0 MONTGOMERY 65 80 51 78 53 / 30 10 0 0 0 TROY 63 80 46 77 51 / 30 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 87/56
Hazardous weather outlook, Oct 14, 7:05 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 705 PM CDT SUN OCT 14 2012 ALZ011>015-017>050-160015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 705 PM CDT SUN OCT 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THERE IS A THREAT FOR AN ISOLATED BRIEF TORNADO OR TWO ALONG AND NORTH OF A LINE FROM CARROLLTON TO JASPER. AN ISOLATED DAMAGING WIND GUST CANNOT BE RULED OUT AS WELL. THE THREAT SHOULD COME TO AN END BY 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Oct 14, 8:16 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 PM CDT SUN OCT 14 2012
ALZ012-150200-
LAMAR AL-
816 PM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 900
PM CDT...
AT 814 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CREWS...
BEAVERTON...
HENSON SPRINGS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3400 8822 3405 8799 3402 8799 3402 8795
3389 8795 3389 8796 3385 8796 3385 8824
TIME...MOT...LOC 0116Z 260DEG 13KT 3391 8814
56Special weather statement, Oct 14, 9:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 PM CDT SUN OCT 14 2012
ALZ013-015-150315-
FAYETTE AL-WALKER AL-
939 PM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER AND NORTHEASTERN
FAYETTE COUNTIES UNTIL 1015 PM CDT...
AT 937 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CARBON HILL...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CURRY...
CEDRUM AREA...
TOWNLEY...
HOLLY GROVE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3389 8707 3378 8759 3391 8762 3400 8732
3400 8722 3399 8720 3400 8719 3401 8717
TIME...MOT...LOC 0239Z 256DEG 26KT 3387 8752
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 7:59 PM CDT | Tornado Warning | BMX | Lamar | 18 min |
| Oct 14, 8:16 PM CDT | Special Weather Statement | BMX | Lamar | 44 min |
| Oct 14, 10:29 PM CDT | Special Weather Statement | BMX | Jefferson | 31 min |
| Oct 14, 10:54 PM CDT | Special Weather Statement | BMX | Jefferson | 36 min |
| Oct 14, 11:39 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 36 min |
| Oct 15, 4:10 AM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 2 hr |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.